Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 102, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 2, 2014, 2:18 PM EDT for Chesterfield County, South Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2014, 2:18 PM EDT (18:18 UTC)
- Expired
- Sep 2, 2014, 3:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 135 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 2:30 PM EDT | HAIL 0.75 | 2 Ssw Cheraw, SC | SHERIFF DISPATCH REPORTED THAT OFFICERS OBSERVED DIME SIZE HAIL NEAR THE TOWN OF CHERAW. |
| Sep 2, 2:33 PM EDT | TSTM WND DMG | 3 S Cheraw, SC | CHERAW STATE PARK GOLF COURSE REPORTED SEVERAL TREES DOWN ALONG WITH DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
595
WUUS52 KCAE 021818
SVRCAE
SCC025-021900-
/O.NEW.KCAE.SV.W.0102.140902T1818Z-140902T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT TUE SEP 2 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 300 PM EDT
* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHERAW...AND MOVING NORTH AT 5 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHERAW
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
LAT...LON 3460 7980 3455 7982 3449 7989 3449 7997
3449 7998 3449 8007 3481 8007 3481 7994
3477 7993 3474 7988 3468 7986 3465 7979
3460 7979
TIME...MOT...LOC 1818Z 179DEG 8KT 3465 7991
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:58 PM EDT, 20 minutes earlier.
Area forecast discussion, Sep 2, 1:58 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 158 PM EDT TUE SEP 2 2014 .SYNOPSIS... HIGH PRESSURE WILL EXTEND INTO THE FORECAST AREA FROM THE ATLANTIC THROUGH THURSDAY. A PERSISTENT UPPER RIDGE WILL HELP MAINTAIN THE HOT TEMPERATURES. && .NEAR TERM /THROUGH TONIGHT/... CONVECTION HAS ERUPTED ACROSS FAR SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA...JUST EAST OF THE MCV THAT WAS NOTED ON VISIBLE SATELLITE IMAGERY EARLIER TODAY. ALSO ISOLATED STORMS DEVELOPING ACROSS PARTS OF THE PEE DEE NORTHWARD INTO CENTRAL NORTH CAROLINA...BUT MUCH OF THE FORECAST AREA REMAINS RAIN FREE AT THE MOMENT. NOTICEABLE LACK OF CONVECTION AND EVEN CUMULUS DEVELOPMENT ACROSS CENTRAL MIDLANDS AND UPPER CSRA LIKELY A RESULT OF MID LEVEL CLOUDS EARLIER LIMITING INSTABILITY AND HOLDING ON TO HIGHER CIN. MESOANALYSIS SHOWS LIFTED INDEX VALUES AS HIGH AS -7C TO -8C IN THE EASTERN MIDLANDS AND LOWER CSRA...WHERE ONGOING CONVECTION RESIDES. TEMPERATURES HAVE CLIMBED INTO THE LOWER TO MID 90S AND EXPECT SCATTERED CONVECTION TO CONTINUE TO DEVELOP THROUGH THE AFTERNOON. WEAK FLOW IN THE ATMOSPHERIC COLUMN UNDER THE INFLUENCE OF WEAK HIGH PRESSURE AT THE SURFACE AND ALOFT WILL LEAD TO SLOW STORM MOVEMENT AND PULSE CONVECTION THAT WILL BECOME OUTFLOW DOMINATED. POSSIBILITY EXISTS FOR ISOLATED SEVERE STORMS DUE TO PRECIPITATION LOADING AND SLIGHTLY COOLER 500MB TEMPS AROUND -9C. LOCALLY HEAVY RAIN AND ISOLATED FLOODING ALSO POSSIBLE DUE TO TRAINING AND NEARLY STATIONARY STORM MOVEMENT. AFTERNOON AND EVENING CONVECTION EXPECTED TO DIMINISH WITH THE LOSS OF HEATING THIS EVENING AND POPS DIMINISH AFTER 10PM. SHOULD BE PLENTY OF CONVECTIVE DEBRIS CLOUDS OVERNIGHT WHICH WILL LIMIT RADIATIONAL COOLING EARLY. OVERNIGHT LOWS IN THE LOWER TO MID 70S. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... THE SURFACE RIDGING EAST AND SOUTH OF THE FORECAST AREA WILL CONTINUE TO DOMINATE. A WEAKENING FRONT APPROACHING FROM THE NORTHWEST SHOULD STALL BEFORE REACHING THE AREA. HOWEVER...STRONG HEATING WITH DEEP MOISTURE PLUS SOME CONVERGENCE ASSOCIATED WITH LEE-SIDE TROUGHING SHOULD HELP SUPPORT THUNDERSTORMS. COVERAGE SHOULD BE LIMITED BECAUSE OF CONTINUED UPPER-LEVEL RIDGING AND SLOW STORM MOVEMENT. THE GUIDANCE CONSENSUS SUPPORTS POPS AROUND 30 PERCENT. HEAVY RAIN MAY OCCUR WITH ANY THUNDERSTORMS BECAUSE OF SLOW STORM MOVEMENT AND PRECIPITABLE WATER NEAR 2 INCHES. RECENT VERIFICATION FAVORS THE WARMER TEMPERATURE GUIDANCE. && .LONG TERM /THURSDAY THROUGH MONDAY/... THE GFS AND ECMWF SHOW RIDGING EXTENDING INTO THE AREA FROM THE ATLANTIC DOMINATING EARLY IN THE MEDIUM-RANGE PERIOD. SUFFICIENT MOISTURE COMBINED WITH HEATING SHOULD SUPPORT SCATTERED MAINLY DIURNAL THUNDERSTORMS. THE MODELS DISPLAY A COLD FRONT IN THE AREA SUNDAY AND MONDAY SUPPORTING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. THE GFS...ECMWF...AND EKD MOS HAVE POPS 20 TO 30 PERCENT EARLY INCREASING TO 30 TO 40 PERCENT BY THE END OF THE PERIOD. ABOVE NORMAL TEMPERATURES SHOULD LOWER TO NEAR NORMAL TOWARD THE END OF THE PERIOD BECAUSE OF INCREASED CLOUDINESS ASSOCIATED WITH THE FRONT. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... CONVECTIVE DEVELOPMENT UNDERWAY WITH TEMPERATURES PUSHING INTO THE MID 90S AND ABUNDANT LOW LEVEL MOISTURE IN PLACE. BULK OF THE CONVECTION SHOULD REMAIN EAST OF THE TERMINALS BUT OGB MAY BE IMPACTED AND WILL CARRY TEMPO TSRA 19Z-22Z TIME FRAME AND AMEND AS NEEDED AT OTHER TERMINALS. DEBRIS CLOUDS LIKELY THROUGH THE EARLY EVENING INTO OVERNIGHT SHOULD INHIBIT FOG DEVELOPMENT BUT CANNOT RULE OUT SOME MVFR VSBYS AT OGB/AGS...ESPECIALLY IF RAINFALL IS OBSERVED. SOUTHERLY WINDS THIS AFTERNOON WILL BECOME LIGHT AND VARIABLE TO CALM OVERNIGHT BEFORE PICKING BACK UP AFTER 15Z WEDNESDAY. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN LATE NIGHT AND EARLY MORNING STRATUS AND FOG. SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Sep 2, 3:25 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 325 AM EDT TUE SEP 2 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 325 AM EDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 2, 8:34 AM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
834 AM EDT TUE SEP 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 1 ESE WOODFIELDS 34.05N 80.91W
09/01/2014 RICHLAND SC OTHER FEDERAL
FORT JACKSON REPORTED TWO TREES DOWN ALONG
WITH SEVERAL POWER OUTAGES.
&&
LCVLocal storm report, Sep 2, 10:15 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1015 AM EDT TUE SEP 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG 2 WSW NEW ELLENTON 33.41N 81.72W
08/31/2014 AIKEN SC UTILITY COMPANY
AIKEN ELECTRIC COOPERATIVE REPORTED POWER
OUTAGES DUE TO TREES ON POWER LINE.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 4:37 PM EDT | Special Weather Statement | CAE | Dorchester | 23 min |
| Sep 2, 4:55 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 65 min |
| Sep 2, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 30 min |
| Sep 2, 5:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 31 min |
| Sep 2, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 43 min |
| Sep 2, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 35 min |
| Sep 2, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 33 min |
| Sep 2, 6:44 PM EDT | Areal Flood Advisory | CAE | Richland | 61 min |
| Sep 2, 6:57 PM EDT | Areal Flood Advisory | CAE | Aiken | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.